Skip to content

Blog

Several Diabetes Drugs May Cause Increased Risk of Toe AmputationRecent findings provided by the Pharmacovigilance Risk Assessment Committee (PRAC) of the European Medicines Agency (EMA) detail the connection between the use of several diabetes drugs and the elevated risk of toe amputation.

The diabetes drugs that pose this serious risk to patients are classified as sodium-glucose cotransporter-2 (SGLT2) inhibitors used to treat individuals with Type 2 diabetes. Active ingredients in these drugs include canagliflozin, empagliflozin, and dapagliflozin.

Invokana and Invokamet, plus others

The major emphasis of the findings issued by the EMA revolves around diabetes drugs containing canagliflozin – these include Invokana and Invokamet. However, additional diabetes drugs with the same SGLT2 classification may also potentially have an elevated risk of amputation for patients. These drugs include:

  • Jardiance
  • Glyxambi
  • Farxiga
  • Xigduo XR

The study indicates that investigations are being conducted to determine the connection between these drugs and the risk of amputation. Additional data is needed to provide definitive association with their use and the risk of lower appendage or limb loss.

However, the entire class of SGLT2 drugs has been correlated with an increased risk of diabetic ketoacidosis (DKA) – a dangerous and potentially life-threatening condition.

Persons with diabetes (especially if it is poorly managed), or with pre-existing heart and blood vessel issues, have an elevated risk of developing sores that can lead to amputations. The use of SGLT2 inhibitors such as Invokana and Invokamet can further magnify that risk.

The PRAC, based on the data available from current studies, has recommended that a warning be included in the prescribing information for these inhibitors regarding the risk of lower appendage or limb amputation. Information should also emphasize the importance of obtaining regular preventative foot care. Patients should inform their doctors if they notice discoloration or wounds on their feet, or if their feet are painful or tender.

Regarding canagliflozin, the recommendation is to list lower limb amputation as an uncommon side effect of the drug (occurring in 1 and 10 patients out of every 1,000). As well, doctors should stop providing canagliflozin to a patient who begins to develop substantial foot problems, including infection or ulcers on the skin.

The EMA’s Committee for Medicinal Products for Human Use (CHMP) evaluated and adopted the PRAC recommendation.

If you or a loved one have lost a limb or suffered other severe injuries as a result of taking Invokana, you can depend on the dangerous drug lawyers of McGowan, Hood & Felder, LLC to help. To get started with a free, no obligation consultation with a skilled medical product liability attorney, call us today at 803-327-7800 or simply use our contact form to send us a message.

Text Us888-302-7546